South Dakota, 2009

Hail and Damaging Winds in South Dakota, August 7, 2009

August 7, 2009 · NWS UNR · 15 events in 5 counties and zones

A supercell thunderstorm developed across the northern Black Hills and moved eastward across the Sturgis area, southern Meade County, northeastern Pennington County, Haakon County, and northeastern Jackson County. The storm produced baseball sized near Sturgis, then strong winds and hail larger than baseball sized developed as the storm moved across the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$453,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed across the northern Black Hills and moved eastward across the Sturgis area, southern Meade County, northeastern Pennington County, Haakon County, and northeastern Jackson County. The storm produced baseball sized near Sturgis, then strong winds and hail larger than baseball sized developed as the storm moved across the plains. The storm hit Sturgis during the annual motorcycle rally and caused extensive damage to motorcycles, vehicles, and property. Minor injuries from the hail were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 7 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS
SOUTHWEST SD...SOUTH OF PHP...A BIT FURTHER SOUTH AND EAST THAN IT
WAS EXPECTED TO BE. WARM FRONT LIES ACROSS SOUTHERN SD...WITH WEAK
COLD FRONTAL BOUNDARY EXTENDING WESTWARD BACK TO ANOTHER AREA OF LOW
PRESSURE AND MAIN COLD FRONT ACROSS CENTRAL AND WESTERN WY. APPEARS
DEVELOPING DRYLINE OVER SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT
FURTHER SOUTH AND WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER
ID...WITH SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN HIGH PLAINS. STRONG JET ROUNDING THE LOW IS PUSHING
NORTHEASTWARD ACROSS UT AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY
TO MOSTLY SUNNY...WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX
RADAR IS CLEAR FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND
80S...COOLEST ACROSS FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS
SOUTHWEST SD. WINDS ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND
THE LOW...SOUTHERLY SOUTH AND EAST OF IT.

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN OF
THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT
THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE
90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD.
INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE
SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN
PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE
STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE
NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT
DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN
NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL.

LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME
OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA.
HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME.
FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY
MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA
SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD
SOUTH CENTRAL SD.

UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND
SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE
AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH
SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED
THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH
TONIGHT WITH LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO
SPREAD ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT
BEHIND COLD FRONTAL PASSAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 7, 2:07 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT FRI AUG 7 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY
THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...
PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE
WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE
THROUGH THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 7, 2:56 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT FRI AUG 7 2009

WYZ054>056-072300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
INCLUDING THE CITIES OF...ROZET AND WYODAK
356 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 356 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WYODAK...OR 12
MILES SOUTHEAST OF DOWNTOWN GILLETTE...AND WAS MOVING NORTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND
148...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM
MDT.

TRIMARCHI
Special weather statement, Aug 7, 3:23 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT FRI AUG 7 2009

WYZ054-055-072330-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE AND WYODAK
423 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 421 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF DOWNTOWN
GILLETTE...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND
139...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM
MDT.

TRIMARCHI
Special weather statement, Aug 7, 3:29 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI AUG 7 2009

WYZ056-057-072330-
WESTERN CROOK-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BEULAH...CARLILE...
DEVILS TOWER AND DEVILS TOWER JUNCTION
429 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 428 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES WEST OF KEYHOLE RESERVOIR TO 3 MILES SOUTH OF MOSKEE...
AND WERE MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KEYHOLE RESERVOIR...
  MOSKEE...
  CARLILE AND SUNDANCE...
  DEVILS TOWER JUNCTION...
  WARREN PEAK...
  DEVILS TOWER AND BEULAH...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 162 AND
206...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM
MDT.

TRIMARCHI
Special weather statement, Aug 7, 3:56 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT FRI AUG 7 2009

SDZ012-024-025-WYZ057-080000-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...DOWNTOWN SPEARFISH...
SAINT ONGE AND WHITEWOOD
456 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 456 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF DOWNTOWN
SPEARFISH...AND WAS MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN SPEARFISH...
  SAINT ONGE AND WHITEWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 5 AND
26...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

TRIMARCHI

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
August 7, 4:22 PM MST to 4:26 PM MST
Where
Lawrence County, 2 mi NE of Deadwood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.401, -103.671

Hail, Lawrence

When
August 7, 4:25 PM MST
Where
Lawrence County, Deadwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -103.700

Hail, Meade

When
August 7, 4:41 PM MST to 4:45 PM MST
Where
Meade County, Sturgis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.420, -103.500

Golfball sized hail caused significant damage to automobiles and motorcycles in Sturgis.

Hail, Meade

When
August 7, 4:45 PM MST
Where
Meade County, 4 mi SE of Sturgis
Measured
2.5 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.379, -103.443

Large hail damaged automobiles and property.

Hail, Meade

When
August 7, 4:46 PM MST
Where
Meade County, 5 mi E of Sturgis
Measured
2.75 in hail
Reported by
Public
Coordinates
44.420, -103.399

Baseball sized hail caused significant damage to automobiles, motorcycles, and property at a large bar and campground east of Sturgis.

Hail, Meade

When
August 7, 5:08 PM MST to 5:15 PM MST
Where
Meade County, 10.6 mi W of Hereford
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
44.380, -103.095

Thunderstorm Wind, Meade

When
August 7, 5:08 PM MST to 5:15 PM MST
Where
Meade County, 10.43 mi W of Hereford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.394, -103.090

The combination of wind and hail damaged automobiles.

Hail, Meade

When
August 7, 5:25 PM MST to 5:40 PM MST
Where
Meade County, 1 mi N of Hereford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.395, -102.880

Thunderstorm Wind, Meade

When
August 7, 5:25 PM MST to 5:40 PM MST
Where
Meade County, 1 mi N of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.395, -102.880

The combination of strong wind and large hail damaged automobiles, buildings, and crops around Hereford.

Hail, Pennington

When
August 7, 6:15 PM MST
Where
Pennington County, 9.65 mi NNW of Creighton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.370, -102.300

Thunderstorm Wind, Pennington

When
August 7, 6:15 PM MST
Where
Pennington County, 9.65 mi NNW of Creighton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
44.370, -102.300

The combination of wind and hail damaged an automobile and house.

Hail, Haakon

When
August 7, 6:35 PM MST
Where
Haakon County, 17.72 mi NW of Philip
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
44.220, -101.910

Thunderstorm Wind, Haakon

When
August 7, 6:35 PM MST
Where
Haakon County, 17.72 mi NW of Philip
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.220, -101.910

The combination of wind and hail damaged a house, automobiles, and other property.

Hail, Haakon

When
August 7, 7:35 PM MST
Where
Haakon County, 7 mi W of Midland
Measured
3 in hail
Property damage
$15,000
Reported by
Public
Coordinates
44.070, -101.291

Large hail damaged and broke windows of automobiles.

Hail, Jackson

When
August 7, 8:05 PM MST
Where
Jackson County, 10 mi NE of Belvidere
Measured
1.75 in hail
Reported by
Public
Coordinates
43.932, -101.128

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179295, 179296, 179297, 179298, 179304, 179306, 179310, 179313, 179316, 179326, 179327, 179328, 179329, 179333, 179339.